advertisement

ADHD

Question
Posted by: Concerned Mom | 2019/10/23

Q.

72mg Concerta Matric Finals

My son was diagnosed with severe ADHD in primary school. He has been taking Concerta since then with the dosage being every few years and finally to to 72mg four years ago. (He also takes 0.5mg of Risperdal) He has been complaining this year that he doesn't feel like the dosage is high enough as he is battling to concentrate and study. His marks have dropped since Grade 11. He is preparing for his Matric Finals and is having anxiety as he just can't sit to focus. What is making matters worse is that he has been awarded a full bursary for university, on condition that his marks don't drop considerably from Grade 11. He is now fearing that the bursary will be taken away if he can't concentrate and focus. I have read that 72mg of Concerta is the maximum dosage, but am at a loss on what to do now as I also read that increasing the maximum dosage can cause anxiety to increase. Should he perhaps take an anti-anxiety medication? I know that several could be prescribed until one is find that is suitable, but don't want to mess around with adverse side effects during exams which can make the situation worse. Or would increasing the Risperdal help? Thank You

Expert's Reply

A.

ADHD Expert
- 2019/10/24

It is very important that his medication needs to be reviewed. Depending on the efficacy and tolerability of the Concerta, and his weight, it may be increased. However, anxiety also impairs one's ability to focus and concentrate. Therefore, increasing the Concerta might not be the answer. Furthermore, anti-anxiety medication (except something such as etifoxine (Stressam)) may impair his concentration. It is also not clear why he is still using risperidone? His docter could consdier a "top-up" dose of short acting methylphenidate (Ritalin) 10 to 20mig around 15:30 to help hum to concentrate during the early evening on his studies. It is also crucial that, especially now during the exam time, that he exercise daily, eat healthy, and sleep sufficiently. 

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.